Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 447, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 20, 2004, 10:08 PM CDT for Harper County, Woods County, Woodward County, Oklahoma. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2004, 10:08 PM CDT (03:08 UTC)
- Expired
- Jun 20, 2004, 10:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Harper County, OK, Woods County, OK, Woodward County, OK
The radar
The Vance AFB radar (KVNX), 106 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 6:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1284 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
499 WUUS54 KOUN 210308 SVROKC OKC059-151-153-210345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 1007 PM CDT SUN JUN 20 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARPER COUNTY IN NORTHWEST OKLAHOMA WOODS COUNTY IN NORTHWEST OKLAHOMA WOODWARD COUNTY IN NORTHWEST OKLAHOMA * UNTIL 1045 PM CDT * AT 1007 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF PLAINVIEW TO 14 MILES SOUTHWEST OF PLAINVIEW TO 22 MILES WEST OF ALABASTER CAVERNS STATE PARK...MOVING EAST AT 40 MPH. * LOCATIONS IN THE WARNING INCLUDE ALABASTER CAVERNS STATE PARK... FREEDOM AND PLAINVIEW WINDS OF 60 TO 70 MPH ARE LIKELY...AND HAIL TO THE SIZE OF NICKELS IS POSSIBLE. LAT...LON 3690 9947 3659 9952 3660 9898 3689 9913 $$ JAMES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:00 PM CDT, 7 hours 8 minutes earlier.
Area forecast discussion, Jun 20, 3:00 PM CDT, 7 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 300 PM CDT SUN JUN 20 2004 .DISCUSSION... SUMMER OFFICIALLY BEGINS AT 0057Z THIS EVENING...BUT NO ONE TOLD THE ATMOSPHERE. REMARKABLE AND PERSISTENT LONGWAVE PATTERN IS HIGHLY ANOMALOUS FOR 1ST WEEK OF SUMMER - MORE CLOSELY RESEMBLING SOMETHING ASSOCIATED WITH WINTER ARCTIC OUTBREAKS - WITH STRONG PERSISTENT VORTEX VICINITY HUDSONS BAY AND EQUALLY STRONG/PERSISTENT RIDGE NEAR W COAST OF NOAM. DAY TO DAY DETAILS VARY FROM MODEL TO MODEL AND RUN TO RUN...DUE IN NO SMALL PART TO GRIDSCALE FEEDBACK PROBLEMS WITH THE GFS AND ECMWF...BUT OVERALL PATTERN APPEARS DESTINED TO LAST FOR AT LEAST THE NEXT WEEK. GENERAL PATTERN WILL FEATURE FREQUENT INTRUSIONS OF UNSEASONABLY COOL AIR FROM CANADA INTO THE CENTRAL/ EASTERN U.S... CONTINUING NW FLOW ALOFT OVER AREA WHICH WILL BE STRONGER THAN USUAL FOR LATE JUNE...AND A FRONTAL ZONE MEANDERING BACK AND FORTH OVER AND THROUGH THE AREA. THERE DOUBTLESS WILL BE VARIANCE FROM DAY TO DAY IN TEMPS AND COVERAGE/AMOUNT OF PRECIP DEPENDING ON WHERE THE FRONT OR OTHER CONVECTIVE BOUNDARIES ARE. BUT BETWEEN THE COOL AIR INTRUSIONS AND EXPECTED CLOUD COVER ASSOCIATED WITH THE FRONTAL ZONE AND ASSOCIATED CONVECTION...EXPECT A PROLONGED PERIOD OF GENERAL COOL AND WET TO CONTINUE. HAVE DROPPED MOST OF THE MED-RANGE TEMPS BELOW AVAILABLE GUIDANCE ON THIS BASIS. NW FLOW WILL CONTINUE TO FAVOR EVENING MCS DEVELOPMENT OVER HIGH PLAINS AND SUBSEQUENT NIGHTTIME PROPAGATION TOWARD/ACROSS THE CWA. BEST CHANCES LOOK TO BE TONIGHT THRU EARLY TUE...AND AGAIN WED NIGHT INTO FRI/SAT. A FEW DETAILS CAN BE RESOLVED OVER NEXT COUPLE DAYS THANKS TO REASONABLE MODEL AGREEMENT IN QPF PLACEMENT. MODEL TRENDS CONTINUE TO INDICATE TONIGHTS MCS WILL MAINLY AFFECT AREAS TO OUR N...BUT MAY WELL SLIP S INTO N OK LATE TONIGHT. STRENGTHENING COLD FRONT THEN MOVES SE INTO AREA MON...WHICH IN TANDEM WITH RESIDUAL OUTFLOW FROM TONIGHTS MCS MAY FOCUS DIURNAL CONVECTION MON AFTERNOON. MODEL QPFS ALSO AGREE ON TARGETING OK FOR HEAVIEST PRECIP MON NIGHT. POSSIBLE DOUBLE WHAMMY MON NIGHT WITH ONE MCS ORGANIZING OVER THE AREA AND ANOTHER INITIATING OVER SE CO AND MOVING ESE ACROSS AREA LATE. EITHER WAY...LIKELY POPS ARE MAINTAINED AND MAY WELL NEED TO BE BUMPED TO CATEGORICAL BY THIS TIME TOMORROW. WILL ADD MENTION OF HEAVY RAIN MON NIGHT WITH INCREASING FLOODING POTENTIAL IF HEAVIEST RAIN FALLS IN AREAS THAT HAVE BEEN DRENCHED OVER THE PAST FEW DAYS. CONVECTION MON NIGHT EXPECTED TO MOVE INTO SE OK EARLY TUE AND END AREAWIDE BY LATE IN THE DAY. SHOULD HAVE A BREAK FROM THE MCS ROUTINE TUE NIGHT/WED AS FRONTAL ZONE MOVES S OF THE AREA AND SFC RIDGING PREVAILS. THEN BACK INTO IT WED NIGHT AS LL MOISTURE RETURNS AHEAD OF NEXT COLD SURGE. BETWEEN NOCTURNAL MCSS...LINGERING MORNING PRECIP...AND POTENTIAL AFTERNOON REDEVELOPMENT ALONG ANY RESIDUAL BOUNDARIES...NO PART OF THE DAY OR NIGHT WILL BE IMMUNE WED NIGHT THRU SAT SO WILL GO WITH CHANCE OR GOOD CHANCE POPS IN ALL PERIODS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 70 90 65 80 / 10 20 70 30 HOBART OK 71 92 65 83 / 10 20 70 20 WICHITA FALLS TX 72 95 70 84 / 10 10 50 40 GAGE OK 67 86 60 82 / 20 20 60 20 PONCA CITY OK 69 86 63 79 / 50 40 70 20 DURANT OK 73 92 72 80 / 10 10 60 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 24
Hazardous weather outlook, Jun 20, 7:00 PM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT SUN JUN 20 2004
OKZ004>048-050>052-TXZ083>090-211200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST AND
NORTH CENTRAL OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS ALONG AND NORTH AND WEST OF A LINE EXTENDING
FROM HOLLIS TO PERRY.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 9 PM.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS OVERNIGHT.
DISCUSSION...
THUNDERSTORMS DEVELOPED DURING THE LATE AFTERNOON AND EARLY EVENING
ACROSS WESTERN SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES ALONG A
SURFACE BOUNDARY WHICH PUSHED INTO THAT AREA DURING THE DAY. STORMS
WILL MOVE EAST-SOUTHEASTWARD TOWARD PORTIONS OF WESTERN AND NORTHERN
OKLAHOMA DURING THE EVENING. STORMS DEVELOPMENT WILL BE AIDED BY A
DEVELOPING LOW LEVEL JET WHICH WILL BE CENTERED OVER THE PANHANDLES
AND WESTERN OKLAHOMA. INSTABILITY AND SHEAR WILL BE SUFFICIENT FOR
SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND HAIL THE MAIN THREATS.
OTHER CLUSTERS OF THUNDERSTORMS DEVELOPING ALONG THE HIGH PLAINS OF
EASTERN COLORADO MAY ALSO MOVE INTO NORTHERN AND WESTERN OKLAHOMA
LATER TONIGHT. IN ADDITION TO THE SEVERE WEATHER ACROSS WESTERN AND
NORTHERN OKLAHOMA ...HEAVY RAINFALL AND POTENTIAL FLOODING WILL ALSO
BE A CONCERN AS STORMS MOVE ACROSS AREAS WHICH HAVE EXPERIENCED
HEAVY RAINFALL THE PAST FEW DAYS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
SHOWERS AND THUNDERSTORMS WILL LIKELY LINGER OVER PARTS OF THE
REGION MONDAY MORNING WITH A THREAT OF HEAVY RAIN CONTINUING. HIGH
CHANCES FOR WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE SEEN MONDAY
NIGHT INTO TUESDAY...AS YET ANOTHER COMPLEX OF STORMS IS EXPECTED TO
ROLL THROUGH THE AREA. DURING THIS TIME...CONVECTIVE DEVELOP WILL
ALSO BE SUPPORTED BY A COLD FRONT THAT IS FORECAST TO MOVE INTO THE
AREA MONDAY NIGHT. ALTHOUGH SEVERE LEVEL WINDS AND HAIL ARE
POSSIBLE...THE MAIN CONCERN WILL BE THE POTENTIAL FOR FLOODING
RAINFALL.
THE WEATHER PATTERN WILL REMAIN FAVORABLE FOR SCATTERED
THUNDERSTORMS ACROSS OKLAHOMA AND NORTH TEXAS THROUGH FRIDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY MORNING.
2In the hours before
Special weather statement, Jun 20, 9:04 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 904 PM CDT SUN JUN 20 2004 OKZ009-014-210220- ELLIS OK-ROGER MILLS OK- 904 PM CDT SUN JUN 20 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS COUNTIES. A LINE OF STRONG THUNDERSTORM WAS LOCATED ACROSS LIPSCOMB AND NORTHERN HEMPHILL COUNTIES IN THE TEXAS PANHANDLE AT 904 PM... MOVING SOUTHEAST AT 45 MPH. PEOPLE IN ELLIS AND ROGER MILLS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
Special weather statement, Jun 20, 9:11 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 911 PM CDT SUN JUN 20 2004 OKZ004-210230- HARPER OK- 911 PM CDT SUN JUN 20 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY. A STRONG THUNDERSTORM WAS LOCATED IN BEAVER COUNTY NORTHWEST OF SLAPOUT...AT 911 PM...MOVING EAST AT 25 MPH. PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
Special weather statement, Jun 20, 9:41 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 941 PM CDT SUN JUN 20 2004 OKZ004-210300- HARPER OK- 941 PM CDT SUN JUN 20 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER ROSSTON AT 941 PM CDT...MOVING NORTHEAST AT 35 MPH. THIS STORM APPEARS TO BE MERGING WITH ANOTHER THUNDERSTORM IN CLARK COUNTY KANSAS. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
Special weather statement, Jun 20, 9:58 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 958 PM CDT SUN JUN 20 2004 OKZ004-005-210315- HARPER OK-WOODS OK- 958 PM CDT SUN JUN 20 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER AND WOODS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER BUFFALO AT 958 PM CDT...MOVING EAST AT 30 MPH. ANOTHER STRONG THUNDERSTORM WAS OVER SOUTHEAST CLARK COUNTY KANSAS. THESE STORMS ARE MERGING...WHICH COULD RESULT IN FURTHER STRENGTHENING AS THEY MOVE INTO EASTERN HARPER AND WESTERN WOODS COUNTIES. PEOPLE IN HARPER AND WOODS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 10:46 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 59 min |
| Jun 20, 11:14 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 46 min |
| Jun 20, 11:23 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 52 min |
| Jun 20, 11:45 PM CDT | Severe Thunderstorm Warning | OUN | Major | 45 min |
| Jun 21, 12:10 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 65 min |
| Jun 21, 12:52 AM CDT | Severe Thunderstorm Warning | OUN | Logan, Noble, Payne | 38 min |
| Jun 21, 1:23 AM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 52 min |
| Jun 21, 2:35 AM CDT | Flash Flood Warning | OUN | Blaine, Dewey, Major | 3 hr |
| Jun 21, 3:20 AM CDT | Flash Flood Warning | OUN | Garfield, Kingfisher, Logan | 3 hr |
| Jun 21, 4:23 AM CDT | Severe Thunderstorm Warning | OUN | Payne | 52 min |
| Jun 21, 5:28 AM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 47 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.